Eye Care Expert Forum
pseudo papilledema
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

pseudo papilledema

I am a 50 year old woman who was diagnosed with Pseudo Papilledema in 1983. I took Diamox for approx 3 years and my symptoms subsided so I discontinued the meds. I am now occassionally noticing temporary loss of vision in a portion of my field of vision which is very similar to before, but without the "golden-red glow" I used to experience. Mostly I am noticing this occurs at night. I have no headaches, no problems losing my vision upon standing up. Do I need to be concerned about this? I go to my regular eye doctor about every 2 years and he has not noticed anything unusual but it has been about a year since I last saw him. Any recommendations you can give me would be helpful. Thanks.
Related Discussions
233488_tn?1310696703
Please check your medical records. It's unlikely you were treated for "pseudopapilledema" with Diamox. You most likely had "Pseudo-tumor cerebri" a condition that causes true papilledema and is treated with Diamox.

Yes, you need to see an ophthalmologist (Eye MD physician) ASAP as your symptoms could represent a reoccurrence. Or if you saw a neurologist you could see him/her also.

JCH III MD Ophthalmologist
3 Comments
Blank
Avatar_n_tn
I am absolutely certain the word "tumor" was never mentioned to me. I will make an appointment tomorrow. Thanks for answering me!
Blank
233488_tn?1310696703
Please understand in Pseudo-tumor there is no brain tumor. The optic nerves are swollen and have true papilledema. (It looks like there may be a tumor). The cause however is the cerebro-spinal fluid being produced too fast leading to increased intracranial pressure (determinded with a spinal tap). Diamox reduces the production of cerebral spinal fluid.

An alternative name for the condition is Benign Intra-cranial hypertension. This is less preferred as the disease, left untreated, can cause blindness.

The typical patient is an overweight female and the condition sometimes improves in both genders with weight reduction. It can be caused by medications including large doses of Vitamin A and tetracyclines.

Let us know when you find out for sure.

JCH III MD
Blank
Avatar_n_tn
A related discussion, pseudopapiladema was started.
Blank
Avatar_n_tn
A related discussion, allergy to diamox? was started.
Blank
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank